The following article is a part of conference coverage from the National Association of Pediatric Nurse Practitioners (NAPNAP) 42nd National Conference on Pediatric Health Care, held virtually from March 24 to March 27, 2021. The team at the Clinical Advisor will be reporting on the latest news and research conducted by leading nurse practitioners in pediatrics. Check back for more from NAPNAP 2021.

 

Understanding the characteristics and prevalence of adverse reactions to penicillin in the pediatric population is crucial to patient outcomes, public health, and limiting cost of care, reported Trisha Wendling, DNP, APRN, CPNP-PC, during a virtual presentation at the National Association of Pediatric Nurse Practitioners Annual Meeting (NAPNAP 2021).

Penicillin allergy is the most commonly reported drug allergy, noted Dr Wendling, of the penicillin allergy testing service at Cincinnati Children’s Hospital Medical Center. Although penicillin allergy is reported in 10% to 20% of hospitalized patients, the true prevalence is estimated to be approximately 4% to 5%.


Continue Reading

Among the 5% to 10% of children who develop a rash when given amoxicillin, 95% are not truly allergic to the drug when re-exposed. In those cases, noted Dr Wendling, the rash is likely in response to a virus or an interaction between a virus and the antibiotic. Even in cases when the rash is caused by an allergic reaction, 50% of these children will tolerate amoxicillin after 5 years and 80% will tolerate amoxicillin after 10 years.

Since penicillin is the treatment of choice for several common infections, understanding whether or not a patient has a true allergy to the medication is crucial to optimizing patient outcomes. Using second-choice antibiotics to avoid prescribing penicillin is associated with increased hospitalization, morbidity, antibiotic resistance, and cost of care, she noted.

Types of Reactions to Penicillin

Not every reaction to penicillin is a life-threatening allergic reaction. The majority (85% to 90%) of adverse drug reactions are predictable based upon the pharmacologic properties of the medicine and the dose given to the patient. Approximately 10% to 15% of all adverse drug reactions are drug hypersensitivity reactions (DHRs; Table).

Table. Types of Drug Hypersensitivity Reactions

 Type IType IIType IIIType IV
MechanismIgE-mediatedIgG-mediated and complement formationIgG or IgM and complement activation with immune complex depositionT-cell mediated
OnsetImmediateDelayedDelayedDelayed
OutcomeAnaphylaxisCytopeniaSerum sickness-like reactionMaculopapular rash
Ig, immunoglobulin

Out of all reported reactions to penicillin, just 5% are anaphylaxis; 38% are rashes, 18% are hives, 9% are angioedema, 6% are gastrointestinal upset, and 5% are itching. Just over one-quarter (26%) of reactions are “unknown.” Some patients indicated that they could not be given penicillin due to a “family history of penicillin allergy,” but having relatives with a penicillin allergy [without confirmation] is not a valid contraindication, Dr Wendling said.

Penicillin Allergy Testing

The drug provocation test (DPT) is the gold standard for penicillin allergy testing, although in cases when a clinician is concerned about anaphylaxis, skin testing may be done first. During DPT the patient is given an age-appropriate dose of amoxicillin and observed for 60 minutes. The test is designed to rule out an IgE-mediated immediate reaction, Dr. Wendling said.

An extended challenge can help identify a T-cell-mediated DHR, she noted. An extended challenge may also help increase confidence in removing penicillin allergy from the patient’s record so that penicillin can be prescribed for future infections.

Conclusion

If a patient reports a penicillin allergy, it is important for the provider to ask follow-up questions. Neither side effects nor family history should be used as a reason to not prescribe penicillin if the patient has an infection that warrants treatment with antibiotics, Dr Wendling said. Diagnostic testing can confirm whether or not the patient has a life-threatening allergy and needs to be given a second-line treatment or if they can tolerate the treatment of choice

Overprescription of second-line therapies contributes to antibiotic resistance, increased costs, and raises the likelihood that a patient will experience a complication (ie, Clostridium difficile colitis, methicillin-resistant Staphylococcus aureus) or lengthened hospital stay. Public health and patient outcomes are dependent on decreasing the number of patients who are not truly allergic to penicillin but receive second-line therapies to avoid the medication.

Visit Clinical Advisor’s meetings section for complete coverage of NAPNAP 2021.

Reference

Wendling T. Amox rocks! Understanding penicillin allergy in the pediatric population. Presented virtually at: NAPNAP 2021; March 24-27, 2021.